Nebraska, 2008

Hail in Nebraska, September 21, 2008

September 21, 2008 · NWS CYS · 4 events in 3 counties and zones

A couple of severe thunderstorms produced some hail over parts of the Nebraska panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of severe thunderstorms produced some hail over parts of the Nebraska panhandle.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Sep 21, 1:28 PM MST, 47 minutes earlier.

Area forecast discussion, Sep 21, 1:28 PM MST, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
228 PM MDT SUN SEP 21 2008

.SHORT TERM...TONIGHT THROUGH TUESDAY...
UPPER LOW CONTINUES TO SPIN IN WESTERN MONTANA AS IT SLOWLY MOVES
TO THE NORTH. ONE SHORT WAVE MOVED THROUGH THE CWA THIS MORNING
AND PRODUCED ISOLATED STORMS. SKIES HAVE BECOME MOSTLY SUNNY
BEHIND THIS FEATURE AS WILL PROVIDE THE HEATING TO KICK OFF
ADDITIONAL STORMS THIS AFTERNOON AND EVENING. RADAR BEGINNING TO
SHOW A FEW STORMS IN SOUTHEAST WYOMING. SPC HAS KEPT THE SLIGHT
RISK OVER THE NEBRASKA PANHANDLE AND WILL INCLUDE CHANCE OF LARGE
HAIL IN THIS AREA FOR THIS EVENING. THE OVERALL PATTERN FROM THE
MODELS SHOWS LITTLE CHANGE AS THE CWA WILL CONTINUE TO BE UNDER
CYCLONIC FLOW WITH SHORT WAVES MOVING THROUGH THE FLOW.THEREFORE
A CONTINUED CHANCE OF PRECIPITATION AGAIN ON MONDAY. LOOKS LIKE
THE UPPER SYSTEM WILL FINALLY BE MOVING OVER THE DAKOTAS BY THE
END OF THE SHORT TERM WHICH WILL ALLOW AN UPPER RIDGE TO BUILD
OVER THE CWA. IT APPEARS TUESDAY WILL BE DRY. HIGH TEMPERATURES
THROUGH THE EARLY PART OF THE WEEK WILL REMAIN SLIGHTLY ABOVE
NORMAL.

.LONG TERM...TUESDAY NIGHT THROUGH SUNDAY.
UPPER LEVEL HIGH PRESSURE WILL CONTINUE TO BUILD OVER SOUTHWEST
UNITED STATES LEAVING WYOMING WITH ZONAL FLOW ON WEDNESDAY AND
THURSDAY. DRY CONDITIONS EXPECTED DURING THE MID WEEK WITH MUCH
TEMPERATURES MUCH WARMER THAN SEASONAL NORMALS. HAVE INCREASED
THE HIGH TEMPERATURES BY A COUPLE DEGREES BUT STILL REMAIN BELOW
GUIDANCE. EXPECT HIGH TEMPERATURES BY THURSDAY TO BE IN THE UPPER
70S TO LOWER 80S...WHICH IS NEARLY 10 TO 12F DEGREES ABOVE SEASONAL
NORMALS. HOWEVER...TEMPERATURES WILL REMAIN BELOW ANY RECORD HIGH
TEMPERATURES FOR WEDNESDAY AND THURSDAY. ALTHOUGH THE GFS MODEL
INDICATES RELATIVE HUMIDITY VALUES BELOW 15 PERCENT FOR WESTERN
PORTIONS OF THE CWA ON WEDNESDAY AND FOR MUCH OF THE CWA BY
THURSDAY...WINDS SHOULD BE LIGHT FOR ANY FIRE WEATHER CONCERNS.
THE GFS AND ECMWF ARE IN GENERAL AGREEMENT THROUGH THIS PERIOD AND
START TO DIFFER SLIGHTLY BY FRIDAY. THE ECMWF IS MORE AGGRESSIVE
WITH THE MID LEVEL MOISTURE FILTERING BACK INTO WYOMING...ALLOWING
FOR MAINLY MOUNTAIN SHOWERS AS EARLY AS FRIDAY AFTERNOON. THE
ECMWF IS ALSO A BIT MORE AGGRESSIVE WITH AN UPPER LEVEL SYSTEM
MOVING ACROSS MONTANA BY SATURDAY MORNING COMPARED TO THE
FLATTENED FEATURES SEEN BY THE GFS. IN EITHER CASE...EXPECT A
SLIGHT CHANCE OF MAINLY MOUNTAIN THUNDERSTORMS IN THE AFTERNOON
AND EARLY EVENING ON FRIDAY THROUGH SUNDAY. TEMPERATURES WILL
COOL SLIGHTLY BUT STILL REMAIN WELL ABOVE SEASONAL NORMALS ON
FRIDAY THROUGH SUNDAY.

&&

.AVIATION...VFR CONDITIONS ARE EXPECTED OUTSIDE OF SHOWERS AND
THUNDERSTORMS. SOME HAIL AND GUSTY WINDS POSSIBLE THROUGH 22/03Z
AT PANHANDLE LOCATIONS.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...GRIFFITH
LONG TERM...MG
Hazardous weather outlook, Sep 21, 8:45 AM MST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
945 AM MDT SUN SEP 21 2008

NEZ001>003-019>021-054-055-221545-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-
945 AM MDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS ARE LIKELY WITH
THE POSSIBILITY THAT A FEW STORMS COULD PRODUCE SEVERE WEATHER. IT
APPEARS THE MAIN SEVERE THREAT WOULD BE LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE ON MONDAY.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE NEEDED THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

WYZ059>070-221545-
CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
945 AM MDT SUN SEP 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON
AND EVENING BUT NO SEVERE WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AFTERNOON AND EVENING THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS
SOUTHEAST WYOMING AND THE WESTERN NEBRASKA PANHANDLE ON MONDAY.
THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Sep 21, 12:34 PM MST, 1 hour 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
134 PM MDT SUN SEP 21 2008

WYZ059-060-064>070-212145-
CONVERSE-NIOBRARA-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...DOUGLAS...GLENROCK...LUSK...GARRETT...
LARAMIE...BUFORD...HORSE CREEK...WHEATLAND...GUERNSEY...
TORRINGTON...CHEYENNE...PINE BLUFFS
134 PM MDT SUN SEP 21 2008

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE
NORTHEAST ACROSS SOUTHEAST WYOMING THROUGH 3 PM. NO SEVERE WEATHER
IS EXPECTED BUT SOME OF THE STORMS COULD PRODUCE SMALL HAIL AND
GUSTY WINDS. GENERALLY THE STORMS WILL DEVELOP ALONG THE MOUNTAINS
WEST OF INTERSTATE 25 AND MOVE OUT ACROSS THE PLAINS.
Local storm report, Sep 21, 1:38 PM MST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
238 PM MDT SUN SEP 21 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0230 PM     HAIL             MORRILL                 41.96N 103.92W
09/21/2008  E0.50 INCH       SCOTTS BLUFF       NE   COUNTY OFFICIAL

            HEAVY RAIN

&&

GRIFFITH

The radar

The Cheyenne radar (KCYS), 133 km away, was scanning. The volume nearest the first event began at 21:16 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Scotts Bluff

When
September 21, 2:15 PM MST
Where
Scotts Bluff County, 5 mi NE of Scottsbluff
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.921, -103.581

Hail, Box Butte

When
September 21, 2:50 PM MST
Where
Box Butte County, 20 mi WSW of Alliance
Measured
1.75 in hail
Reported by
Public
Coordinates
41.989, -103.240

Hail, Morrill

When
September 21, 3:00 PM MST
Where
Morrill County, 9 mi N of Angora
Measured
0.75 in hail
Reported by
Public
Coordinates
41.980, -103.120

Hail, Morrill

When
September 21, 3:45 PM MST
Where
Morrill County, 14 mi NE of Bridgeport
Measured
0.75 in hail
Reported by
Public
Coordinates
41.813, -102.908

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126589, 127899, 126590, 126591.